The Annals of Statistics

Convergence rates of posterior distributions

Subhashis Ghosal, Jayanta K. Ghosh, and Aad W. van der Vaart

Full-text: Open access


We consider the asymptotic behavior of posterior distributions and Bayes estimators for infinite-dimensional statistical models. We give general results on the rate of convergence of the posterior measure. These are applied to several examples, including priors on finite sieves, log-spline models, Dirichlet processes and interval censoring.

Article information

Ann. Statist., Volume 28, Number 2 (2000), 500-531.

First available in Project Euclid: 15 March 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G15: Tolerance and confidence regions 62G20: Asymptotic properties 62F25

Infinite dimensional model posterior distribution rate of convergence sieves splines


Ghosal, Subhashis; Ghosh, Jayanta K.; van der Vaart, Aad W. Convergence rates of posterior distributions. Ann. Statist. 28 (2000), no. 2, 500--531. doi:10.1214/aos/1016218228.

Export citation


  • Barron, A., Schervish, M. J. and Wasserman, L. (1999). The consistency of posterior distributions in nonparametric problems. Ann. Statist. 27 536-561.
  • Birg´e, L. (1983). Approximation dans les espaces m´etriques et th´eorie de l'estimation. Z. Wahrsch. Verw. Gebiete 65 181-238.
  • Birg´e, L. (1984). Sur un th´eor eme de minimax et son application aux tests. Probab. Math. Statist. 3 259-282.
  • Birg´e, L. and Massart, P. (1993). Rates of convergence for minimum contrast estimators. Probab. Theory Related Fields 97 113-150.
  • Birg´e, L. and Massart, P. (1997). From model selection to adaptive estimation. In Festschrift for Lucien Le Cam (G. Yang and D. Pollard, eds.) 55-87. Springer, New York.
  • Birg´e, L. and Massart, P. (1998). Minimum contrast estimators on sieves: exponential bounds and rates of convergence. Bernoulli 4 329-375.
  • de Boor, C. (1978). A Practical Guide to Splines. Springer, New York.
  • Diaconis, P. and Freedman, D. (1986). On the consistency of Bayes estimates (with discussion). Ann. Statist. 14 1-67.
  • Doob, J. L. (1949). Le Calcul des Probabilit´es et ses Applications. Coll. Int. du CNRS 13 23-27.
  • Dudley, R. M. (1984). A course on empirical processes. Lectures Notes in Math. 1097 2-141. Springer, Berlin.
  • Ferguson, T. S. (1973). A Bayesian analysis of some nonparametric problems. Ann. Statist. 1 209-230.
  • Ferguson, T. S. (1974). Prior distribution on the spaces of probability measures. Ann. Statist. 2 615-629.
  • Freedman, D. A. (1963). On the asymptotic behavior of Bayes' estimates in the discrete case. Ann. Math. Statist. 34 1194-1216.
  • Freedman, D. A. (1965). On the asymptotic behavior of Bayes' estimates in the discrete case II. Ann. Math. Statist. 36 454-456.
  • Ghosal, S., Ghosh, J. K. and Ramamoorthi, R. V. (1997). Non-informative priors via sieves and packing numbers. In Advances in Statistical Decision Theory and Applications (S. Panchapakeshan and N. Balakrishnan eds.) 129-140. Birkh¨auser, Boston. Ghosal, S., Ghosh, J. K. and Ramamoorthi R. V. (1999a). Posterior consistency of Dirichlet mixtures in density estimation. Ann. Statist. 27 143-158. Ghosal, S., Ghosh, J. K. and Ramamoorthi, R. V. (1999b). Consistency issues in Bayesian nonparametrics. In Asymptotics, Nonparametrics and Time Series: A Tribute to Madan Lal Puri (Subir Ghosh, ed.) 639-667. Dekker, New York.
  • Ibragimov, I. A. and Has'minskii, R. Z. (1981). Statistical Estimation: Asymptotic Theory. Springer, New York.
  • Kolmogorov, A. N. and Tikhomirov, V. M. (1961). Epsilon-entropy and epsilon-capacity of sets in function spaces. Amer. Math. Soc. Trans. Ser. 2 17 277-364.
  • Le Cam, L. M. (1973). Convergence of estimates under dimensionality restrictions. Ann. Statist. 1 38-53.
  • Le Cam, L. M. (1986). Asymptotic Methods in Statistical Decision Theory. Springer, New York.
  • Le Cam, L. M. and Yang, G. (1990). Asymptotics in Statistics: Some Basic Concepts. Springer, New York.
  • Pollard, D. (1990). Empirical Processes: Theory and Applications. IMS, Hayward, CA and Amer. Statist. Assoc., Alexandria, VA.
  • Schwartz, L. (1965). On Bayes procedures. Z. Wahrsch. Verw. Gebiete 4 10-26.
  • Shen, X. and Wasserman, L. (1999). Rates of convergence of posterior distributions. Preprint.
  • Stone, C. J. (1986). The dimensionality reduction principle for generalized additive models. Ann. Statist. 14 590-606.
  • Stone, C. J. (1990). Large-sample inference for log-spline models. Ann. Statist. 18 717-741.
  • Stone, C. J. (1994). The use of polynomial splines and their tensor products in multivariate function estimation (with discussion). Ann. Statist. 22 118-184.
  • van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes. Springer, New York.
  • Wasserman, L. (1998). Asymptotic properties of nonparametric Bayesian procedures. Practical Nonparametric and Semiparametric Bayesian Statistics. Lecture Notes in Statist. 133 293-304. Springer, New York.
  • Wong, W. H. and Shen, X. (1995). Probability inequalities for likelihood ratios and convergence rates of sieve MLEs. Ann. Statist. 23 339-362.